Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Wilmington, NC

April 3, 2017Darlington County, Florence County, Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 3, 2017, 5:15 PM EDT for Darlington County, Florence County, Marlboro County, South Carolina. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2017, 5:15 PM EDT (21:15 UTC)
Expired
Apr 3, 2017, 6:15 PM EDT
In force
60 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Darlington County, SC, Florence County, SC, Marlboro County, SC

The radar

The Columbia radar (KCAE), 125 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 5:37 PM EDTTSTM WND DMG5 Wnw Bennettsville, SCTREE IN ROADWAY
Apr 3, 5:55 PM EDTTSTM WND DMG2 Wnw Boykin, SCTREE DOWNED ON RAODWAY ON STANTONS ROAD
Apr 3, 6:00 PM EDTTSTM WND DMG2 Nnw Hollman Crossroad, SCTREE DOWNED ON I-95 AT SOUTHBOUND EXIT 153

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 4:36 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

489 
WUUS52 KILM 032115
SVRILM
SCC031-041-069-032215-
/O.NEW.KILM.SV.W.0011.170403T2115Z-170403T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
515 PM EDT MON APR 3 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Florence County in northeastern South Carolina...
  Darlington County in northeastern South Carolina...
  Marlboro County in northeastern South Carolina...

* Until 615 PM EDT

* At 514 PM EDT, a severe thunderstorm was located near Bishopville,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Florence, Bennettsville, Hartsville, Lake City, Darlington,
  Timmonsville, Mccoll, Johnsonville, Pamplico, Lamar, Quinby, Clio,
  Brownsville, Darlington Raceway, Chavistown, Floyd, New Hope, North
  Hartsville, Hyman and Effingham.

This includes the following highways...
 Interstate 20 between mile markers 125 and 141.
 Interstate 95 IN South Carolina near mile marker 146, and between
mile markers 148 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3453 7983 3461 7978 3481 7993 3481 7968
      3462 7945 3430 7963 3429 7962 3423 7954
      3395 7949 3380 7932 3378 7950 3388 7994
      3395 7997 3399 7989 3415 8015 3423 8011
      3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 2114Z 246DEG 58KT 3418 8021 

HAIL...1.00IN
WIND...60MPH
 
$$

JDW
3 follow-up statements
475 
WWUS52 KILM 032136
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
536 PM EDT MON APR 3 2017

SCC031-041-069-032215-
/O.CON.KILM.SV.W.0011.000000T0000Z-170403T2215Z/
Florence SC-Darlington SC-Marlboro SC-
536 PM EDT MON APR 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR FLORENCE...DARLINGTON AND MARLBORO COUNTIES...

At 535 PM EDT, a severe thunderstorm was located near Darlington, 
moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Florence, Bennettsville, Hartsville, Lake City, Darlington,
Timmonsville, Mccoll, Johnsonville, Pamplico, Lamar, Quinby, Clio,
Brownsville, Darlington Raceway, Chavistown, Floyd, New Hope, North
Hartsville, Hyman and Effingham.

This includes the following highways...
 Interstate 20 between mile markers 125 and 141.
 Interstate 95 IN South Carolina near mile marker 146, and between
mile markers 148 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3453 7983 3461 7978 3481 7993 3481 7968
      3462 7945 3430 7963 3429 7962 3423 7954
      3395 7949 3380 7932 3378 7950 3388 7994
      3395 7997 3399 7989 3415 8015 3423 8011
      3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 2135Z 245DEG 43KT 3429 7994 

HAIL...1.00IN
WIND...60MPH
 
$$

JDW
753 
WWUS52 KILM 032155
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
555 PM EDT MON APR 3 2017

SCC031-041-069-032215-
/O.CON.KILM.SV.W.0011.000000T0000Z-170403T2215Z/
Florence SC-Darlington SC-Marlboro SC-
555 PM EDT MON APR 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR FLORENCE...DARLINGTON AND MARLBORO COUNTIES...

At 554 PM EDT, a severe thunderstorm was located over Mechanicsville,
or 7 miles northeast of Darlington, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Florence, Bennettsville, Hartsville, Lake City, Darlington,
Timmonsville, Mccoll, Johnsonville, Pamplico, Lamar, Quinby, Clio,
Brownsville, Darlington Raceway, Chavistown, Floyd, New Hope, North
Hartsville, Hyman and Effingham.

This includes the following highways...
 Interstate 20 between mile markers 125 and 141.
 Interstate 95 IN South Carolina near mile marker 146, and between
mile markers 148 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3453 7983 3461 7978 3481 7993 3481 7968
      3462 7945 3430 7963 3429 7962 3423 7954
      3395 7949 3380 7932 3378 7950 3388 7994
      3395 7997 3399 7989 3415 8015 3423 8011
      3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 2154Z 241DEG 48KT 3436 7976 

HAIL...1.00IN
WIND...60MPH
 
$$

JDW
318 
WWUS52 KILM 032214
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
614 PM EDT MON APR 3 2017

SCC031-041-069-032223-
/O.EXP.KILM.SV.W.0011.000000T0000Z-170403T2215Z/
Florence SC-Darlington SC-Marlboro SC-
614 PM EDT MON APR 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR FLORENCE...DARLINGTON AND
MARLBORO COUNTIES WILL EXPIRE AT 615 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM EDT for
northeastern South Carolina.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Florence county until 700 PM EDT.

LAT...LON 3453 7983 3461 7978 3481 7993 3481 7968
      3462 7945 3430 7963 3429 7962 3423 7954
      3395 7949 3380 7932 3378 7950 3388 7994
      3395 7997 3399 7989 3415 8015 3423 8011
      3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 2213Z 246DEG 58KT 3448 7942 

$$

JDW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:10 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 3, 3:10 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
310 PM EDT Mon Apr 3 2017

.SYNOPSIS...
Showers and thunderstorms will move across the area this evening
into tonight ahead of a cold front and some of these storms could be
strong to severe. Dry and warm weather will follow for Tuesday and
early Wednesday. Another storm system and cold front will bring
renewed thunderstorm chances late Wednesday into early  Thursday.
Cooler and drier high pressure will build in Friday into Saturday,
with a warming trend starting early next week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 330 PM Monday...Winds will continue to veer around and
increase through this afternoon as coastal trough lifts north
and a frontal system makes its way east. This will help to
increase low level moisture with dewpoint temps making there way
into the 60s. A line of strato cu and spotty showers associated
with coastal trough have shifted north leaving plenty of
sunshine to destabilize the atmosphere. The spotty showers left
higher dewpoint in their wake, while the rest of the area had
readings in the mid 50s. Temps well into the 70s to around 80
most places will remain warm into tonight.

A potent storm system will lift northeast towards the Great
Lakes through tonight. An associated well defined squall line
has been marching across the south and will reach into the
Carolinas early this evening. SPC continues to highlight the
potential for severe weather into tonight with watches issued
associated with the squall line upstream into SC this aftn. Best
chances will be inland, especially across inland SC. Initially
a warm front will lift north leaving warm and increasingly moist
air in its wake. Gusty southerly winds ahead of the front will
remain strong behind it with a strong low level jet up to 50 to
60 kts. The earlier arrival of the convection will leave a more
unstable atmosphere and greater potential for stronger to severe
storms through this evening. The latest HRRR show the line
arriving to our W-SW portion of forecast area between 6 and 8 pm
and then holding together quite well as it traverses the area
toward the E-NE reaching the coast between 9 and 11 pm. Also
shows some lingering cell development behind the squall
overnight. The greatest upper level support is aligned with
squall line, but shortwave energy and decent jet dynamics linger
into the overnight hours to support this. The greatest QPF will
also be aligned with squall line, but cells developing ahead
and behind the line could also produce a quick quarter of an
inch or so. The total rainfall should range between 1 to 2
inches most places.

Clearing will occur from west to east through the morning hours
on Tuesday. A deep west to southwest flow will leave plenty of
warm air over the region but dewpoint temps will begin to drop
through the afternoon as front moves off to the east. Overall
expect plenty of aftn sunshine with temps reaching well above
normal after a very warm start to the day.

Temps will drop initially this evening, especially in convection
that moves through, with overnight low this evening and plenty
of WAA to stabilize or push temps a little warmer through the
night. With temps close to 70 at daybreak expect a rise into the
80s Tues aftn.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...Very warm temperatures this period will be
followed by yet another strong impulse and possible severe weather
event late Wednesday into Wednesday night.

Initially, surface high pressure will be offshore, and mid-level
ridging will be amplifying in response to a strong shortwave digging
through the middle of the country. This will create a very warm
Tuesday night with lows dropping only to around 60, followed by an
equally warm Wednesday with highs in the 80s. Clear sky conditions
are expected through Wednesday aftn with the exception of increasing
high level cirrus, but the approach of a warm front will change
that. This front is progged to lift across the CWA late Wednesday
aftn into Wednesday evening, accompanied by increasing clouds and a
good chance for tstms. As this front lifts north, instability and
shear increase, and a chance for strong to severe tstms exists
beginning with this feature. Behind this front, the CWA enters a
broad warm sector ahead of a cold front which will cross offshore on
Thursday driven by an anomalously deep upper trough. MUCape over
1000 J/kg will combine with strengthening LLJ (to 60+ kts) to
produce an unstable and highly sheared environment capable of
producing severe tstms. At this time, the strongest dynamics appear
to stay just west of the CWA, and SPC has our Pee Dee counties in a
SLGT risk, with MRGL elsewhere, but at least an isolated risk for
damaging winds and a tornado exists late Wednesday through Wednesday
night. Once again, the strongest instability is elevated thanks to a
weak inversion at night, but could also be sufficient for hail, and
all threats are possible. Additionally, WPC has the area in a MRGL
risk for excessive rainfall this period, with training of storms in
an environment with diffluent 500mb and 300mb flow combined with
high PWATs supportive of very heavy rainfall in some locations.

Convection will push offshore by daybreak Thursday, but cold
advection lags until beyond this period, so mins will be warm
Wednesday night, falling only into the low 60s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 300 AM Monday...Cold FROPA Thursday morning will usher in
very cool and dry air, bringing a cooling trend and dry weather
into the weekend. Overnight minimums Thursday night through
Saturday night will dip back in the 40s with highs Friday and
Saturday only in the mid 60s. Monday will see temperatures
rising back towards seasonal norms as the airmass modifies and a
SW flow begins to set up.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 18Z...Strong gusty southerly winds will continue into tonight
with higher gusts with possible severe winds in thunderstorms
through this evening. Patchy strato cu and cirrus will produce
intermittent MVFR until late aftn/eve when convection arrives. IFR
conditions are likely to develop between 22z and 00z over inland
TAFS as convection increases ahead of squall line which will move
across the area reaching coastal TAFS as it weakens between 02 and
05z...but low confidence in exact timing of ifr at any site at this
time as models have recently sped up arrival to this evening.

Extended outlook...Chance for MVFR/IFR late Wed thru early Thu from
convection ahead of a strong cold front. Possible MVFR from showers
Thu night thru Fri. Strong synoptic winds in excess of 25+ KT gusts
possible Tue and Thu.

&&

.MARINE...
NEAR TERM /THROUGH TUESDAY/...
As of 300 PM Monday...Small craft advisory conditions on target
for this evening into tomorrow. Strong and gusty southerly
winds have increased through this afternoon and will remain
strong through tonight. South to southwest winds will peak in
the 25 to 30 kt range late tonight. There is potential for much
higher gusts within any storms that move across the waters. Cold
front does not reach the waters during the period and winds
will remain out of the south or southwest into Tue. Seas
currently 2 to 3 ft will respond to increasing southerly flow
later today, building to 4 to 6 ft by early evening and peaking
near 10 ft as the period ends.

SHORT TERM MARINE/TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/
As of 300 PM Monday...Decreasing SW winds will ease to around
10 kts by Wednesday morning before shifting to the NW as a weak
boundary shifts offshore. This period of NW winds will be short
lived and light, as a warm front lifts north across the waters
during Wednesday bringing a return to southerly winds. By
Wednesday night, speeds will ramp up to 15-25 kts, and the
period will likely be bookended by SCA's. After seas fall from
3-6 ft very early Tuesday night to 2-3 ft much of Wednesday,
they will ramp back up to 5-8 ft late in the period. Widespread
showers and thunderstorms are possible Wednesday night as well,
with locally higher winds and seas, along with torrential
downpours and cloud to sea lightning.

LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 AM Monday...Expect advisories will be in place into
Friday as strong SW to W winds continue. Conditions will
moderate on Friday night and Saturday as high pressure moves in
from the west.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 6 PM this evening to 11 PM EDT
     Tuesday for AMZ250-252-254-256.

&&

NEAR TERM...RGZ
SHORT TERM...JDW
LONG TERM...REK
AVIATION...RGZ
Hazardous weather outlook, Apr 3, 3:13 PM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
313 PM EDT Mon Apr 3 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-041915-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
313 PM EDT Mon Apr 3 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms are possible Wednesday into Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-041915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
313 PM EDT Mon Apr 3 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT TUESDAY...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small craft conditions are likely Wednesday night through Friday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 6:00 PM EDTSevere Thunderstorm WarningILMFlorence, Williamsburg60 min
Apr 3, 6:13 PM EDTSpecial Weather StatementILMDillon, Marlboro62 min
Apr 3, 6:42 PM EDTSevere Thunderstorm WarningILMGeorgetown, Williamsburg63 min
Apr 3, 6:50 PM EDTSevere Thunderstorm WarningILMFlorence, Horry, Marion, Williamsburg55 min
Apr 3, 6:59 PM EDTSpecial Marine WarningILM91 min
Apr 3, 7:25 PM EDTSpecial Marine WarningILM2 hr
Apr 3, 7:44 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.